I wrote in an earlier post of my decision not to take malaria prophylactics. This is a personal decision and I don’t necessarily recommend it for everyone. As with everything on this site, you should always consult a doctor at a travel health clinic before making such decisions. What I want to talk about today is doxycycline and the side effects I experienced when I took it for 6 months as a malaria prophylactic.
Doxy as a malaria prophylactic
Doxycycline is an antibiotic primarily used to treat a variety of bacterial infections. For example, doxy may be prescribed for Lyme disease, acne, urinary tract infections, and even pneumonia. But it’s also prescribed as a malaria prophylactic. There are three malaria prophylactics available and doxy is hands down the cheapest. In Ghana, I bought 30 capsules for a few dollars. It is taken daily, starting 2 days before your trip and continuing for 4 weeks after returning (this is because malaria can stay dormant in your liver even after you have left an area where it is endemic). If it’s the cheapest prophylactic and it does the job, what’s the problem?
My experience with doxycycline side effects
Doxycycline’s principle side effects are loss of appetite, nausea, heartburn, indigestion, and sensitivity to sunlight. There are of course a number of severe side effects that a small percentage of people may experience if they are allergic, and it must also be said that many people take doxy without experiencing any side effects at all.
Before taking it, I was concerned about the photo-sensitivity issue. I have pale skin and anything that makes me more vulnerable to the sun is potentially catastrophic. As it turns out, this side effect did not materialize for me.
What killed me was the acid reflux and heartburn. I had never experienced heartburn. No one in my family has it and I do not have a lifestyle that would make me susceptible to it (I’m not overweight, I don’t smoke, I am relatively active and I eat decently). But after taking doxy for 6 months, I now have a persistent heartburn problem that has continued for months after I quit taking it.
If you are prescribed to doxycycline, you will find a warning on the bottle that says “do not lay down within a half hour of taking this medicine.” If you don’t heed this warning, you may be in for a very unpleasant surprise. For most of my trip, I did not have any significant issues with heartburn while I was taking doxy. Nausea was the biggest side effect I felt, and I remedied this by making sure I took it with a meal.
The heartburn became an issue towards the end of my trip and it has continued even after I stopped taking doxy. I’m now taking medication to combat my heartburn (omeprazole aka prilosec)! Earlier, it caused me to postpone a trip to West Africa, because I honestly thought there was something wrong with my heart itself. The worst part was not being able to sleep. Lying horizontal continues to be a problem and if my head is not propped up, I may find myself waking up to something that feels like a combination of an asthma attack and cardiac arrest (did you know heartburn could be this awful?).
I will not be taking doxy again. If you are thinking about it as a prophylactic option, I strongly suggest discussing the possible side effects with a doctor. If you have acid reflux or heartburn in any capacity, do not even think about taking this medication.
Some other things to consider
Doxycycline is an antibiotic and in addition to taxing your liver, it actively destroys beneficial bacteria in your body. If you are planning on taking it for a while, you should look into taking probiotics to help restore your gut flora. If you eat yogurt for the same effect, you need to make sure not to eat the yogurt, or any dairy, with the dose of doxy – the medication won’t be absorbed if it’s taken with calcium.
If you have any experience taking doxycycline, please share it in the comments below.